Anti depressants and fertility?

If a man takes anti depressants (SSRI like prozac) or a herbal alternative (St Johns Wort) can this effect/damage his fertility? Could this cause any abnormalities (mental or physical) to any child fathered by a man on these medications?

Our Expert's Answer

This information was published 6 years, 11 months ago and was correct at the time of publication. It may not reflect our current practices or regulations.

Please note that all the answers we give are on a generic basis only, as we cannot provide more in-depth answers without access to your medical history. If you need a more detailed response, tailored to you, we would recommend a consultation with one of our Fertility Specialists for more comprehensive medical advice.

SSRI may reduce sex drive and impair sperm quality. If you are trying to conceive and are not successful, I would advise you to have a semen analysis. If the semen analysis is abnormal it would be advisable to stop the SSRI’s, if possible, and repeat the semen analysis after 3 months. St John’s Wort is an alternative medicine which is not reported to affect semen quality. It is unlikely that anti-depressants would affect the development of the child.